Researchers retrospectively-analyzed studies of patients with newly-diagnosed psoriasis to evaluate a potential correlation between immunosuppressant use in psoriasis treatment and risk of tuberculosis. After review, lead study author, Sze-Wen Ting, summarized the findings, stating that “methotrexate, tacrolimus, azathioprine, and steroids may be associated with an increased risk of tuberculosis.” The article was published in The International Journal of Clinical Practice.
The study collected data from a total of 94,585 adult patients from the Taiwan National Health Insurance Research Database and documented the use of systemic anti-psoriasis therapies. The primary outcome assessed was incident mycobacterium tuberculosis infection.
In the mean 6.8 year follow-up period, 703 (0.74%) cases of incident tuberculosis were diagnosed. The crude incidence of tuberculosis was 1.11 (95% confidence interval [CI] 1.03–1.19) events per 1,000 person-years.
Methotrexate (Hazard Ratio [HR]=2.16, 95% CI, 1.47–3.16) and tacrolimus (HR=5.31, 95% CI, 1.66–17.01) were significantly associated with increased risk of tuberculosis. Authors noted that azathioprine was a borderline significant risk factor of tacrolimus (HR=2.63, 95% CI, 0.96–7.21, p = 0.059). Steroid treatment was also associated with a dose-dependent increase of tuberculosis risk (HR=1.09, 95% CI, 1.09–1.12, for every 1 mg of prednisolone equivalent dose per day).
According to the authors, among the systemic immunosuppressants widely used in systemic anti-psoriasis therapy, methotrexate, tacrolimus, azathioprine, and steroids appeared to prompt an increased risk of tuberculosis in patients with newly diagnosed psoriasis.